Nevada, 2010

Damaging Wind in Nevada, October 2, 2010

October 2, 2010 · NWS LKN · 1 event in 1 county or zone

Thunderstorm wind gusts up to 60 mph were recorded at the Tonopah Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm wind gusts up to 60 mph were recorded at the Tonopah Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Oct 2, 2:41 AM PST, 11 hours 35 minutes earlier.

Area forecast discussion, Oct 2, 2:41 AM PST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
341 AM PDT SAT OCT 2 2010

.SYNOPSIS...HIGH PRESSURE WILL BE SLIDING OFF TO THE EAST TODAY.
THIS WILL BRING ONE MORE DAY OF RECORD OR NEAR RECORD HIGH TEMPERATURES
BEFORE A SIGNIFICANT COOLING TREND BEGINS SUNDAY ALONG WITH WET WEATHER.
A STRONG LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS...AND
HIGH ELEVATION SNOW...TO NORTHERN AND CENTRAL NEVADA THROUGH ALL
OF NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH SUNDAY. ONE MORE DAY OF RECORD OR NEAR
RECORD HIGH TEMPS BEFORE A COOLER AND WETTER TREND BEGINS ON
SUNDAY. MOISTURE MOVING UP FROM THE SOUTH WILL BRING ISOLATED
THUNDERSTORMS TO CENTRAL NV AND INTO THE SRN PORTIONS OF NRN NV
THIS AFTERNOON. STRONG SHORT WAVE TROUGH WILL BE MOVING ONTO THE
WEST COAST SUNDAY AFTERNOON. THIS WILL BRING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS AS THE DYNAMICS WITH THIS SYSTEM
INTERACTS WITH THE EXISTING MOISTURE. SHOULD SEE ABOUT 8-12
DEGREES OF COOLING ACROSS THE NORTH AND 3-5 DEGREES OF COOLING
OVER CNTRL NV.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. GOOD RUN TO RUN
CONSISTENCY IN THE MODELS WITH RESPECT TO THE GENERAL PATTERN IN
THE COMING WEEK. A TROUGH ALONG THE WEST COAST SUNDAY NIGHT WILL DIG
S-SE ENDING UP AS A CLOSED LOW CENTERED ROUGHLY OVER SOUTHERN CA/NV
BY TUESDAY. MINOR DIFFERENCES IN THE EXACT LOCATION OF THE CENTER OF
THE LOW CONTINUE TO MAKE POP/QPF DETAILS DIFFICULT TO NAIL DOWN. IN
SHORT...THE LONG TERM PERIOD WILL BE DOMINATED BY MUCH COOLER
TEMPERATURES...RAIN HEAVY AT TIMES OVER MOST OF NORTHERN AND CENTRAL
NEVADA...AND A SLIGHT CHANCE OF AFTERNOON THUNDERSTORM ACTIVITY.
INCREASED POPS THROUGH MOST OF THE LONG TERM PERIOD ESPECIALLY OVER
THE HIGHER TERRAIN IN THE CENTRAL PORTION OF THE CWA AS MODELS
CONTINUE TO SUGGEST THAT GREATER THAN AN INCH OF RAIN IS POSSIBLE IN
THE COMING WEEK AS THE CLOSED LOW SITS OVER THE REGION.
&&

.AVIATION...MID LEVEL CLOUDS WILL BUILD OVER MUCH OF NORTHERN AND
CENTRAL NEVADA TODAY AS MOIST AND SLIGHTLY UNSTABLE AIR SPREADS IN
FROM THE SOUTH. VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES TODAY
HOWEVER CAN NOT RULE OUT SOME ISOLATED THUNDERSTORM ACTIVITY. WHILE
CUMULUS CLOUDS ARE EXPECTED TO BUILD OVER ALL OF NORTHERN AND
CENTRAL NEVADA...BEST CHANCE FOR TS WILL BE OVER WEST-CENTRAL
NEVADA. GIVE TPH AROUND A 20 PERCENT CHANCE FOR VCTS. ELY WILL HAVE
AROUND A 10 PERCENT CHANCE FOR VCTS...WITH LESS THAN 5 PERCENT
CHANCE FURTHER NORTH AT WMC AND EKO.
&&

.FIRE WEATHER...ANOTHER DAY OF RECORD OR NEAR RECORD HIGH TEMPS
ARE IN STORE FOR THE AREA TODAY. MID AND HIGH LEVEL MOISTURE WILL
CONTINUE TO INCREASE SO A FEW MORE THUNDERSTORMS ARE ANTICIPATED
WHICH WILL EXTEND A LITTER FURTHER NORTH INTO THE SRN PORTIONS OF
NRN NV. HOWEVER COVERAGE IS ANTICIPATED TO REMAIN ISOLATED. WITH
THE ATMOSPHERE MOISTENING UP SOME OF THESE STORMS WILL PUT DOWN
WETTING RAINS OVER CNTRL NV. A STRONG LOW PRESSURE SYSTEM WILL MOVE
ONTO THE WEST COAST ON SUNDAY WHICH WILL PROVIDE A BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. AS THIS SYSTEM
MOVES INTO THE GREAT BASIN SUNDAY NIGHT AND MONDAY IT WILL BRING
WIDESPREAD WETTING RAINS. THIS SYSTEM WILL HANG AROUND THE AREA
FOR THE ENTIRE WEEK FOR COOL WET WEATHER. &&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/96/96/91
Hazardous weather outlook, Oct 2, 2:06 PM PST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
306 PM PDT SAT OCT 2 2010

NVZ013-030>037-032215-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
306 PM PDT SAT OCT 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED RAIN SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
LATE AFTERNOON AND EVENING TONIGHT...WITH SCATTERED COVERAGE SOUTH
OF THE I-80 CORRIDOR. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE
ISOLATED THUNDERSTORMS ALONG WITH BLOWING DUST THAT MAY REDUCE
VISIBILITIES LOCALLY TO ONE MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG LOW PRESSURE WILL CLOSE IN ON NORTHERN NEVADA
TOMORROW...BRINGING AN INCREASE IN MOISTURE AS WELL AS THE CHANCES
FOR SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL PUSH ACROSS THE
AREA SUNDAY NIGHT INTO MONDAY...BRINGING WIDESPREAD RAIN SHOWERS
AND SCATTERED THUNDERSTORMS. PRECIPITATION AMOUNTS OF ONE-HALF TO
ONE INCH OF RAIN IS POSSIBLE THROUGH MONDAY...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK
AS THE LOW PRESSURE SYSTEM MEANDERS ACROSS THE SOUTHWEST UNITED
STATES. TEMPERATURES WILL BE BELOW NORMAL FOR THIS TIME OF
YEAR...AND MUCH COLDER THAN IN RECENT WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
October 2, 2:16 PM PST to 2:18 PM PST
Where
Nye County, Tonopah Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -117.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255348.